To be clear, the CDC hasn’t confirmed yet whether the patients’ lung conditions were truly caused by vaping. Investigators looking into the cases haven’t even found a common link yet, other than the fact that the patients vape. Some of them admitted using tetrahydrocannabinol or THC, which causes the “high” in marijuana, and American Vaping Association president Gregory Conley is reportedly confident that the illnesses were caused by devices containing cannabis.
CDC official Ileana Arias said, however, that “[m]ore information is needed to know what is causing these illnesses.” Authorities are investigating several theories, including the possibility that the illnesses are caused by toxic substances like heavy metals, such as lead, or specific flavorings. The lung injuries doctors have been seeing are consistent with chemical inhalation injuries, after all, and the FDA has no control over the ingredients manufacturers are using.
FDA Center for Tobacco Products director Mitch Zeller said the agency is already testing products to figure out if they contain harmful substances. Its findings would only be helpful if the illnesses truly are being triggered by substances in commercial products, though. See, another theory is that people are emptying out commercial nicotine pods and filling them with concoctions of their own containing various chemicals, including THC oil.
Zeller said various government agencies are already using a lot of resources to investigate the problem, seeing as it seems to be growing as the days go by. The number of cases has more than doubled over the past week, and the patients are showing extensive, even permanent, lung damage requiring days on a ventilator. Before their situation became that serious, patients reported a gradual start of symptoms that include breathing difficulties, vomiting, nausea, chest pain and fatigue.